Oklahoma, 2008

Winter Weather in Oklahoma, December 27, 2008

December 27, 2008 · NWS OUN · 10 events in 10 counties and zones

Light snow developed over northern Oklahoma on the 27th. The snow lasted through the morning, with most areas reporting one to three inches of snow accumulation.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Light snow developed over northern Oklahoma on the 27th. The snow lasted through the morning, with most areas reporting one to three inches of snow accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 27, 6:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 27, 6:10 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
610 AM CST SAT DEC 27 2008

.UPDATE...
TEMPS/POPS/ETC ADJUSTED TO KEEP UP WITH ONGOING TRENDS. NEW
PRODUCTS OUT SHORTLY.

&&

.AVIATION...
12Z TAFS... HAD TO KEEP TSRA IN FOR THE FIRST HOUR OR SO AT KSPS
KOUN KOKC AND KPNC DUE TO PROXIMITY OF SQUALL LINE JUST TO THE S/E
OF THE SITES. OTHERWISE GENERAL IMPROVEMENT OF CONDITIONS BEHIND
THE LINE TO VFR BY LATE MORNING. WINDS TO REMAIN GUSTY FROM THE
NNW BEHIND COLD FRONT BEFORE DROPPING OFF AND BACKING LATE TODAY
AND OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 400 AM CST SAT DEC 27 2008/

DISCUSSION...
MESOANALYSIS AT 09Z INDICATES 2 COLD FRONTS. MAIN ONE WAS FROM
NEAR PNC TO CSM AND W/NW TO NEAR DHT. A LEADING PACIFIC FRONT
INTERSECTED THE OTHER NW OF OKC AND EXTENDED S TO NEAR LAW/FSI AND
W OF SPS. SQUALL LINE SHOULD BE INTO SE OK BY 15Z AND OUT OF THE
CWA BY 18Z... ALTHOUGH THE TRAILING FRONT MAY STILL BE HANGING
ACROSS SE OK INTO OUR TX ZONES AT 18Z. POST-FRONTAL THERMAL
GRADIENT MAKES FOR A CHALLENGING TEMP FORECAST. LOWS THIS MORNING
AND DAYTIME HIGHS TODAY LIKELY TO OCCUR AT 13-14Z NEAR THE FRONT
WITH TEMPS FALLING QUICKLY AFTER FROPA. USED NAM12 3-H TEMPS FOR
THE T GRIDS AND DERIVED THE DAYTIME TMAX GRID FROM THERE. WE MAY
NEED TO MAKE LAST-MINUTE ADJUSTMENTS TO THE T GRIDS TO ACCOUNT FOR
SHORT-TERM TRENDS. WHILE T-STORMS WILL END BY 18Z IN THE SE...
LINGERING PRECIP WITH THE UPPER TROUGH WILL LIKELY CONTINUE IN THE
NW THROUGH THE MORNING AND POSSIBLY INTO EARLY AFTERNOON AS THE
UPPER TROUGH SWINGS THROUGH. 06Z NAM SUGGESTS A SWATH OF LIGHT
SNOW WITH ACCUMULATIONS OF AN INCH OR 2 ACROSS NW AND NCENTRAL OK.
GIVEN RELATIVELY WARM GROUND FOLLOWING YESTERDAYS 70S... DO NOT
HAVE HIGH CONFIDENCE IN MEETING ADVISORY CRITERIA IN N OK BUT WILL
BE MONITORING RADAR AND PRECIP TRENDS CLOSELY.

LATER PERIODS OF THE FORECAST HAVE LITTLE CHANGE. CONTINUED DRY
AND MOSTLY MILD WITH A FRONTAL PASSAGE AROUND TUESDAY AND ANOTHER
AROUND THURSDAY NIGHT. GRIDS INITIALIZED FROM GFS MOS WITH MINOR
ADJUSTMENTS TO HIGH/LOW TEMPS TO MATCH UP BETTER WITH NEIGHBORING
OFFICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  24  55  31 /  20   0  10  10
HOBART OK         44  22  55  26 /  10   0   0   0
WICHITA FALLS TX  53  23  59  28 /  10   0  10  10
GAGE OK           38  16  54  21 /  50   0   0   0
PONCA CITY OK     41  22  53  27 /  60  10  10  10
DURANT OK         66  28  57  31 /  70   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/24/01
Hazardous weather outlook, Dec 27, 7:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST SAT DEC 27 2008

OKZ004>048-050>052-TXZ083>090-271800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING ACROSS
PARTS OF SOUTHERN AND EASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM RINGLING TO DAVIS TO
SEMINOLE. SOME CITIES INCLUDED WITHIN THE SLIGHT RISK ARE...
ARDMORE... DURANT... ATOKA... ADA... AND HOLDENVILLE.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 11 AM.

IMPACTS...
WIND GUSTS TO 65 MPH AND HAIL UP TO THE SIZE OF NICKELS WILL BE THE
MAIN CONCERNS. THERE IS ALSO A RISK OF TORNADOES...ESPECIALLY IN
SOUTHEAST OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED TO MAINTAIN SEVERE WEATHER OPERATIONS
THIS MORNING.

DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS DEVELOPED NEAR A COLD FRONT
OVERNIGHT AND EARLY THIS MORNING. THIS LINE OF STORMS WILL CONTINUE
TO MOVE EAST THIS MORNING. THE POTENTIAL FOR SEVERE STORMS WILL ALSO
CONTINUE AS THE LINE MOVES INTO AN AREA OF BETTER INSTABILITY. WIND
SHEAR WILL ALSO REMAIN STRONG ACROSS THE AREA. STRAIGHT-LINE WINDS
AND LARGE HAIL WILL BE THE MAIN CONCERN WITH ANY SEVERE STORMS.
BRIEF HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO BE LIKELY. THE
STORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY LATE MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY DEC 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW THIS MORNING ACROSS
PORTIONS OF NORTHERN OKLAHOMA. ACCUMULATIONS OF AROUND AN INCH OR
LESS WILL BE POSSIBLE. THE SNOW MAY CAUSE A FEW SLICK SPOTS.
HOWEVER... THE SNOW LIKELY WILL NOT LINGER LONG.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

MAXWELL

In the hours before

Special weather statement, Dec 27, 4:59 AM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
459 AM CST SAT DEC 27 2008

OKZ019-020-025-026-028>030-271145-
LINCOLN OK-LOGAN OK-OKLAHOMA OK-POTTAWATOMIE OK-PAYNE OK-CLEVELAND OK-
MCCLAIN OK-
459 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...LINCOLN...
LOGAN...MCCLAIN...OKLAHOMA...PAYNE AND POTTAWATOMIE COUNTIES.

AT 500 AM CST...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM JUST
EAST OF STILLWATER TO NORMAN AND PURCELL...MOVING NORTHEAST AT 55
MPH.

THIS LINE OF STORMS WILL PRODUCE FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN THAT WILL REDUCE VISIBILITY. WIND GUSTS AROUND 50 MPH AND SMALL
HAIL ARE ALSO LIKELY. THE STORMS WILL NOT LAST LONG AT ANY GIVEN
LOCATION. BY 545 AM...THE LINE WILL PASS THROUGH CHANDLER AND
SHAWNEE.

BURKE
Special weather statement, Dec 27, 5:12 AM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
512 AM CST SAT DEC 27 2008

OKZ027-039>041-044>046-050-TXZ089-090-271145-
LOVE OK-GRADY OK-COTTON OK-JEFFERSON OK-MURRAY OK-GARVIN OK-CARTER OK-
STEPHENS OK-CLAY TX-ARCHER TX-
512 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CARTER...CLAY...
COTTON...GARVIN...GRADY...JEFFERSON...LOVE...MURRAY AND STEPHENS
COUNTIES.

AT 512 AM CST...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
MAYSVILLE TO WAURIKA OKLAHOMA...AND DOWN TO WINDTHORST AND ARCHER
CITY TEXAS. MOVEMENT WAS NORTHEAST AT 35 MPH.

THESE STORMS WILL PRODUCE BREIF HEAVY RAIN THAT WILL REDUCE
VISIBILITY AND CREATE SOME PONDING ON ROADWAYS. SMALL HAIL AND WINDS
AROUND 50 MPH ARE ALSO LIKELY. BY 6 AM...THE STORMS WILL REACH PAULS
VALLEY...HEALDTON...AND HENRIETTA.

BURKE
Special weather statement, Dec 27, 5:39 AM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 AM CST SAT DEC 27 2008

OKZ020-026-028>030-271220-
LINCOLN OK-POTTAWATOMIE OK-PAYNE OK-CLEVELAND OK-MCCLAIN OK-
539 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...LINCOLN...
MCCLAIN...PAYNE AND POTTAWATOMIE COUNTIES.

AT 539 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED JUST EAST
AND SOUTHEAST OF THE OKLAHOMA CITY AREA...EXTENDING FROM YALE TO
SHAWNEE TO WAYNE. MOVEMENT WAS NORTHEAST AT 50 MPH.

THESE STORMS WILL PRODUCE BREIF HEAVY RAIN THAT WILL REDUCE
VISIBILITY AND CREATE SOME PONDING ON ROADWAYS. SMALL HAIL AND WINDS
AROUND 50 MPH ARE ALSO LIKELY. BY 630 AM...THE STORMS WILL REACH
PRAGUE...HARJO...AND ASHER.

BURKE
Special weather statement, Dec 27, 5:44 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 AM CST SAT DEC 27 2008

OKZ039>041-045-046-050-TXZ090-271230-
LOVE OK-JEFFERSON OK-MURRAY OK-GARVIN OK-CARTER OK-STEPHENS OK-
CLAY TX-
544 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...CLAY...GARVIN...
JEFFERSON...LOVE...MURRAY AND STEPHENS COUNTIES.

AT 544 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED IN
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...EXTENDING FROM PAOLI TO
LOCO...TO LAKE ARROWHEAD AND WINDTHORST. THE LINE WAS MOVING EAST AT
30 MPH.

THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN THAT WILL REDUCE
VISIBILITY AND CREATE SOME PONDING ON ROADWAYS. SMALL HAIL AND WINDS
AROUND 50 MPH ARE ALSO LIKELY. BY 630 AM...THUNDERSTORMS WILL ARRIVE
AT WYNNEWOOD...WILSON...AND PETERSBURG.

BURKE
Special weather statement, Dec 27, 6:16 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
616 AM CST SAT DEC 27 2008

OKZ026-028-030>032-040>042-045-046-050-271315-
LOVE OK-LINCOLN OK-POTTAWATOMIE OK-SEMINOLE OK-MCCLAIN OK-HUGHES OK-
JEFFERSON OK-MURRAY OK-GARVIN OK-PONTOTOC OK-CARTER OK-
616 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...HUGHES...
JEFFERSON...LINCOLN...LOVE...MCCLAIN...MURRAY...PONTOTOC...
POTTAWATOMIE AND SEMINOLE COUNTIES.

AT 615 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED IN
EASTERN AND SOUTHERN OKLAHOMA...EXTENDING FROM STROUD TO PAULS
VALLEY TO RINGLING. MOVEMENT WAS NORTHEAST AT 55 MPH.

THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN THAT WILL REDUCE
VISIBILITY AND CREATE SOME PONDING ON ROADWAYS. SMALL HAIL AND WINDS
AROUND 50 MPH ARE ALSO LIKELY. BY 715 AM...THE LINE OF STORMS WILL
REACH SEMINOLE...ADA...AND ARDMORE.

BURKE
Special weather statement, Dec 27, 8:51 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
851 AM CST SAT DEC 27 2008

OKZ043-048-052-271515-
COAL OK-BRYAN OK-ATOKA OK-
851 AM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND COAL
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES WEST OF
WARDVILLE TO 4 MILES SOUTHWEST OF COLBERT AT 851 AM CST...MOVING
NORTHEAST AT 65 MPH.

A BRIEF PERIOD OF VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING WINDS TO
AROUND 50 MPH AND SMALL HAIL.

PEOPLE IN ATOKA...BRYAN AND COAL COUNTIES...INCLUDING THE CITY OF
DURANT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Alfalfa

When
December 27, 9:00 AM CST to 2:00 PM CST
Where
Alfalfa forecast zone
Reported by
COOP Observer
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Two inches of snow accumulation were reported in Cherokee, and 1.5 inches was reported near Helena.

Winter Weather, Woods

When
December 27, 9:00 AM CST to 2:00 PM CST
Where
Woods forecast zone
Reported by
COOP Observer
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Two inches of snow accumulation were reported in Freedom, and one inch was reported in Waynoka.

Winter Weather, Woodward

When
December 27, 9:00 AM CST to 2:00 PM CST
Where
Woodward forecast zone
Reported by
COOP Observer
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Two inches of snow accumulation were reported in Woodward and at three miles north of Vici, and 2.3 inches was reported east of Fort Supply.

Winter Weather, Grant

When
December 27, 9:00 AM CST to 2:00 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Two inches of snow accumulation were reported in Lamont and Medford, and one inch was reported in Jefferson.

Winter Weather, Dewey

When
December 27, 9:00 AM CST to 2:00 PM CST
Where
Dewey forecast zone
Reported by
COOP Observer
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Two inches of snow accumulation were reported in Taloga, and 2.5 inches were reported in Leedey.

Winter Weather, Garfield

When
December 27, 9:00 AM CST to 2:00 PM CST
Where
Garfield forecast zone
Reported by
COOP Observer
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Two inches of snow accumulation were reported in Enid.

Winter Weather, Kay

When
December 27, 9:00 AM CST to 2:00 PM CST
Where
Kay forecast zone
Reported by
COOP Observer
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

One inch of snow accumulation was reported near Hardy, Newkirk, and Blackwell.

Winter Weather, Noble

When
December 27, 9:00 AM CST to 2:00 PM CST
Where
Noble forecast zone
Reported by
COOP Observer
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

One inch of snow accumulation was reported in Perry and Billings.

Winter Weather, Logan

When
December 27, 9:00 AM CST to 2:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

One inch of snow accumulation was reported in Crescent, and 1.5 inches were reported in Marshall.

Winter Weather, Major

When
December 27, 9:00 AM CST to 2:00 PM CST
Where
Major forecast zone
Reported by
COOP Observer
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

One and a half inches of snow accumulation were reported one mile south-southwest of of Orienta.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147549, 147551, 147552, 147553, 147554, 147555, 147556, 147557, 147558, 147559.